New Mexico, 2007

Flash Flooding in New Mexico, August 6, 2007

August 6, 2007 · NWS EPZ · 2 events in 1 county or zone

An upper disturbance was approaching a very moist and unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper disturbance was approaching a very moist and unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 6, 2:20 PM MST, 20 minutes earlier.

Area forecast discussion, Aug 6, 2:20 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
320 PM MDT MON AUG 6 2007

.SYNOPSIS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE FOR THE NEXT
COUPLE OF DAYS WITH AFTERNOON TEMPERATURES RUNNING A LITTLE BELOW
NORMAL. BY THE MIDDLE PART OF THE WEEK UPPER LEVEL HIGH PRESSURE
WILL BUILD ACROSS THE AREA AND DECREASE OUR RAIN CHANCES AND
INCREASE OUR AFTERNOON HIGH TEMPERATURES.

&&

.DISCUSSION...
THINGS ARE A LITTLE MORE ACTIVE TODAY THAN IN PREVIOUS DAYS.
ACCORDING TO THIS MORNINGS SOUNDING WE HAVE A LITTLE MORE
MOISTURE PRESENT AND WE AREA A LITTLE COOLER ALOFT...HENCE AN
EARLIER AND MORE WIDE SPREAD START TO THE CONVECTION. AS HAS BEEN
THE CASE FOR MUCH OF THE SUMMER OUR WEATHER FOR THE COMING WEEK
WILL BE CONTROLLED BY THE UPPER LEVEL RIDGE. THE RIDGE IS
CURRENTLY CENTERED OVER THE SOUTHEAST GULF COAST...NOT THE BEST
PLACE FOR US...BUT PRETTY GOOD. IT ALLOWS A STEADY STREAM OF
MOISTURE TO MOVE UP FROM THE SOUTH INTO OUR AREA. THE RIDGE LOOKS
TO STAY PUT FOR THE NEXT COUPLE OF DAYS...SO WE WILL CONTINUE TO
SEE A SOUTHERLY FLOW AT THE SURFACE AND ALOFT. THIS MEANS WE WILL
CONTINUE TO SEE A CHANCE FOR THUNDERSTORMS FOR THE NEXT COUPLE OF
DAYS. THE DEEPEST MOISTURE WILL BE FROM THE RIO GRANDE TO THE
WEST...SO I HAVE KEPT SCATTERED POPS OUT WEST AND ISOLATED FOR
THE EAST. WITH THE MOISTURE AND CLOUDS WE WILL CONTINUE TO SEE
OUR TEMPERATURES RUN A FEW DEGREES BELOW NORMAL.

AS WE HEAD TOWARD THE END OF THE WEEK...THE HIGH WILL RECENTER
OVER OKLAHOMA AND THE TEXAS PAN HANDLE...AND WILL NOSE A LITTLE
INTO NEW MEXICO. THIS WILL HELP PUSH THE DEEP MOISTURE INTO
ARIZONA...RIGHT WHERE THEY DONT NEED IT. WE WILL SEE A DOWN TURN
IN OUR POPS AND AN UP TURN IN OUR TEMPERATURES. DESPITE THE UPPER
LEVEL MOISTURE PLUME BEING MOVED OFF TO OUR WEST THERE WILL BE
PLENTY OF MOISTURE AT THE SURFACE FOR THE SURFACE HEATING TO FIRE
UP INTO THUNDERSTORMS...SO IVE LEFT SLIGHT CHANCE POPS IN THE
FORECAST THROUGH THE WEEKEND. IF THE RIDGE BUILDS IN A LITTLE
STRONGER WE MAY NEED TO SCALE BACK THE POPS EVEN FURTHER.
TEMPERATURES FOR THE END OF THE WEEK WILL RUN A DEGREE OR TWO
HIGHER.

&&

.AVIATION...VALID 06/00Z-07/00Z
GENERALLY SCT040 SCT-BKN100 AGL WITH SCT TSRA. LOCAL +TSRA WITH
MVFR TO IFR CONDS AND MTNS OCNLY OBSCD ESPECIALLY
HILDAGO...SIERRA AND GRANT COUNTIES 00-06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  93  73  96  73 /  30  20  30  20  20
SIERRA BLANCA TX        66  92  72  95  70 /  20  20  30  20  20
LAS CRUCES              69  92  72  95  71 /  30  20  30  20  20
ALAMOGORDO              67  92  69  95  71 /  30  20  20  20  20
CLOUDCROFT              49  71  51  74  49 /  20  30  20  30  20
TRUTH OR CONSEQUENCES   68  92  68  94  70 /  30  20  30  20  30
SILVER CITY             63  83  63  86  62 /  40  30  30  30  30
DEMING                  69  91  70  94  69 /  30  20  30  20  30
LORDSBURG               68  92  69  95  68 /  40  30  30  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
Hazardous weather outlook, Aug 6, 10:34 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1134 AM MDT MON AUG 6 2007

NMZ022>025-030>032-TXZ055-056-071745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1134 AM MDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING...MAINLY WEST OF THE RIO GRANDE. MAIN THREAT
CONTINUES TO BE HEAVY RAINFALL AND ASSOCIATED ISOLATED FLASH
FLOODING. A FEW LOCATION MAY RECEIVE 2 TO 3 INCHES OF RAIN IN THE
NEXT 24 HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY WILL BE SIMILAR TO TODAY...THEN WE WILL SEE
A SLIGHT DRYING TREND AS WE HEAD INTO THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT FLOODING OR OTHER SEVERE WEATHER VIA OUR
800 NUMBER OR TO LOCAL LAW ENFORCEMENT.

The radar

The El Paso radar (KEPZ), 174 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
August 6, 2:40 PM MST to 3:30 PM MST
Where
Grant County, 3 mi SE of Silver City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.739, -108.234

A Skywarn Spotter measured 1.10 inches of rain within only 10 minutes, which flooded his property and the surrounding area.

Flash Flood, Grant

When
August 6, 5:00 PM MST to 7:30 PM MST
Where
Grant County, Cliff
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.970, -108.620

Flood waters from an upstream persistent thunderstorm reached Cliff and affected the high school and some residences. Evacuations were considered but the water level receded in time. Radar estimates, which were assumed to be accurate considering the deep moist layer, were up to 4 inches under the source storm.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58376, 58379.